Pennsylvania, 2007

Flooding in Pennsylvania, March 15 to 17, 2007

March 15 to 17, 2007 · NWS BGM · 4 events in 3 counties and zones

A widespread rainfall occurred from March 15th to 16th as a slow-moving cold front dropped south from Canada and crossed northern Pennsylvania from the evening of the 14th to the morning of the 15th. The rain fell on a melting snowpack which caused many rivers, and creeks to exceed flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A widespread rainfall occurred from March 15th to 16th as a slow-moving cold front dropped south from Canada and crossed northern Pennsylvania from the evening of the 14th to the morning of the 15th. The rain fell on a melting snowpack which caused many rivers, and creeks to exceed flood stage. Rainfall of 0.75 to 1.50 inches was observed in the Susquehanna and Chemung River basins. Rainfall of 0.50 to 1.00 inches was observed in the Delaware River basin. Rivers generally crested 0.5 to 2.0 feet above flood stage. This amounted to minor flooding at most locations. |The Susquehanna River at Conklin, New York was the only location to report significant flood damage. The river at Conklin, NY crested just above the moderate flood stage of 13.0 feet the evening of the 15th. 20 homes (6 occupied), 1 business, and 5 roads were flooded. An ice jam was associated with this flooding in New York State just north of the Pennsylvania border. There was some flooding from this ice jam just south of the New York border in the Great Bend-Hallstead area on the Susquehanna River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 15, 6:40 AM EST, 20 minutes earlier.

Area forecast discussion, Mar 15, 6:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
740 AM EDT THU MAR 15 2007

.AVIATION /12Z-12Z/...
COLD FRONT HAS PUSHED THRU THE AREA AND IS LOCATED FROM SE
NYS THRU ERN PA. AREA OF LIGHT TO MODERATE RAIN MAKING ITS WAY
THRU THE REGION WITH A TRANSITION TO RAIN AND SNOW AS COLDER AIR
FILTERS IN FROM THE NORTHWEST. IFR TO MVFR CEILINGS ACROSS ALL TAF
SITES WILL CONTINUE THIS MORNING FOR AS LONG AS THE RAIN/SNOW
CONTINUES. IMPROVEMENT TO VFR EARLY THIS AFTERNOON FOR MOST AREAS
AFTER THE PRECIP ENDS. THE EXCEPTION WILL BE BGM AND MORE SO AVP
WHERE THE SHOWERS WILL HANG ON LONGER THRU THE AFTERNOON AND VFR
CONDITIONS ARE NOT EXPECTED UNTIL THIS EVENING.

&&

.PREV DISCUSSION...
/ISSUED 448 AM EDT THU MAR 15 2007/

SHORT TERM /TODAY THROUGH SATURDAY/...
TODAY...COLD FRONT MOVING THROUGH THE NRN TIER OF PA ATTM.
ADDITIONAL PRECIP WILL RANGE FROM ONE HALF TO ONE INCH FROM THE
TWIN TIERS SOUTH INCLUDING THE SUSQUEHANNA REGION AND WESTERN
CATSKILLS. NRN CWA WILL SEE ONLY ANOTHER QUARTER INCH. CONTINUED
WITH FLOOD WATCH AS THREAT CONTINUES UNTIL LATER TODAY WHEN
FALLING TEMPS WILL REDUCE SNOW MELT AND BULK OF PRECIP IS OVER.
PRECIP WILL CONTINUE WELL BEHIND FRONT THIS MORNING DUE TO STRONG
UPPER LEVEL DIVERGENCE AND EMBEDDED SHORT WAVES. BY THIS AFTERNOON
BULK OF WIDESPREAD PRECIP WILL BE CONFINED TO WYOMING VALLEY AND
POCONOS.

TONIGHT...COLD FRONT DROPS SOUTH OF FA BUT SHORT WAVE ENERGY MAY
CONTINUE LIGHT PRECIP ACROSS FAR SE FA. CONTINUED WITH LIKELY
POPS HERE AND MINOR SNOW ACCUM. REST OF FA DRY WITH PARTLY CLOUDY
SKIES NRN CWA.

FRIDAY/FRIDAY NIGHT...NAM/GFS DISAGREE WITH COASTAL DEVELOPMENT
WITH GFS SOLUTION MUCH FURTHER WEST THAN NAM. SREF ONLY SHOW 30-40
PERCENT CHC OF HALF INCH QPF ACROSS WESTERN CATSKILLS AND POCONOS.
DUE TO MODEL DIFFERENCES AND ACTIVE CURRENT WEATHER DECIDED TO
WAIT ON WINTER STORM WATCH BUT ISSUE SPS FOR NORTHEAST PENNSYLVANIA
AND WESTERN CATSKILLS. AS GREAT LAKES TROF SHARPENS, SFC LOW ALONG
THE MID ATLANTIC WILL INTENSIFY FRIDAY NIGHT AS IT TRACKS
NORTHEAST. EXPECT LIGHT SNOW ACCUM FRIDAY AFTERNOON ACROSS ENTIRE
CWA BUT FAR NORTH. FRIDAY NIGHT IS THE BEST CHC FOR SIGNIFICANT
SNOWFALL WITH FAR EASTERN AREAS THE POSSIBLE TARGET REGION.

SATURDAY...BEHIND SFC LOW NORTHWEST WINDS WILL PRODUCE BREEZY
CONDITIONS WITH SCATTERED SNOW SHOWERS. TEMPS WILL RUN ABOUT 10 TO
15 DEGREES BELOW NORMAL AS MAXES ONLY REACH UPPER 20S TO LOWER 30S.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
FOLLOWED HPC GUIDANCE THRU THE EXTENDED PERIOD. AT THE START OF
THE NEW WEEK, WAA WITH MILDER TEMPS AND A SHOT AT SOME LIQUID
SHOWERS ASSOCIATED WITH WARM FRONT AND WEAK SFC LOW DROPPING SE
ACROSS EASTERN CANADA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH THROUGH THIS EVENING FOR NYZ009-015>018-022>025-
     036-037-044>046-055>057-062.

PA...FLOOD WATCH THROUGH THIS EVENING FOR PAZ038>040-043-044-047-
     048-072.

&&
Hazardous weather outlook, Mar 15, 2:21 AM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
321 AM EDT THU MAR 15 2007

NYZ009-015>018-022>025-036-037-044-045-055-056-160730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-TIOGA-BROOME-
321 AM EDT THU MAR 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLOOD WATCH IN EFFECT UNTIL NOON THURSDAY

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TO MONITOR RIVER LEVELS
THROUGH FRIDAY AFTERNOON.

NYZ046-057-062-PAZ038>040-043-044-047-048-072-160730-
OTSEGO-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
321 AM EDT THU MAR 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH IN EFFECT UNTIL NOON THURSDAY

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COASTAL STORM WILL DEVELOP AND SPREAD SNOW BACK NORTH INTO
NORTHEAST PENNSYLVANIA AND PORTIONS OF THE CATSKILLS ON FRIDAY.
THERE IS A CHANCE THAT MODERATE SNOW ACCUMULATIONS COULD OCCUR
LATE FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. THERE REMAINS A GREAT
DEAL OF UNCERTAINTY ABOUT THE DEVELOPMENT OF THIS SYSTEM. STAY
TUNED TO THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TO MONITOR RIVER LEVELS
THROUGH FRIDAY AFTERNOON.

RRM

In the hours before

Special weather statement, Mar 15, 4:14 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
514 AM EDT THU MAR 15 2007

NYZ045-046-056-057-062-PAZ038>040-043-044-047-048-072-152200-
CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
INCLUDING THE CITIES OF...NORWICH...ONEONTA...COOPERSTOWN...
BINGHAMTON...WALTON...DELHI...MONTICELLO...TOWANDA...SAYRE...
MONTROSE...TUNKHANNOCK...SCRANTON...WILKES-BARRE...HAZLETON...
MILFORD...HONESDALE
514 AM EDT THU MAR 15 2007

...A WINTER STORM IS POSSIBLE FRIDAY AFTERNOON THROUGH FRIDAY NIGHT...

LOW PRESSURE IS EXPECTED TO MOVE INTO THE MIDDLE ATLANTIC REGION BY
FRIDAY AFTERNOON. THE STORM IS THEN FORECAST TO STRENGTHEN AS IT
TRACKS NORTHEAST ALONG THE EASTERN SEABOARD. AT THIS TIME THERE
REMAINS A GREAT DEAL OF UNCERTAINTY ABOUT HOW CLOSE TO THE COAST
THIS SYSTEM WILL TRACK. IF THIS SYSTEM DEEPENS AND TRACKS CLOSE TO
THE COAST INTO SOUTHERN NEW ENGLAND SIGNIFICANT SNOWFALL IS POSSIBLE
FROM LATE FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. IF THE STORM
EVOLUTION IS WEAKER AND FURTHER OUT OT SEA ONLY MINOR SNOW
ACCUMULATIONS WILL OCCUR.

STAY TUNED TO NOAA WEATHER RADIO ALL-HAZARDS OR YOUR FAVORITE
LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE
NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT
HTTP://WEATHER.GOV/BINGHAMTON.

MUNDSCHENK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Bradford

When
March 15, 7:00 AM EST to March 17, 7:00 PM EST
Where
Bradford County, Athens
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.950, -76.520

Minor flooding occurred on the Susquehanna River at Waverly/Sayre from the morning hours of March 15th to the evening of the 17th. The river at Waverly/Sayre crested at 14.2 feet which is 3.2 feet over the flood stage of 11 feet. Over an inch of rain combining with snowmelt caused the minor flooding.

Flood, Bradford

When
March 15, 4:15 PM EST to March 16, 11:00 AM EST
Where
Bradford County, Towanda
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.770, -76.430

Minor flooding occurred on the Susquehanna River at Towanda from the afternoon hours of March 15th to the morning of the 16th. The river at Towanda crested at 17.5 feet which is 1.5 feet over the flood stage of 16 feet. Over an inch of rain combining with snowmelt caused the minor flooding.

Flood, Wyoming

When
March 15, 11:30 PM EST to March 16, 4:00 PM EST
Where
Wyoming County, Meshoppen
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.620, -76.050

Minor flooding occurred on the Susquehanna River at Meshoppen from the late evening hours of March 15th to the afternoon of the 16th. The river at Meshoppen crested at 27.8 feet which is .8 feet over the flood stage of 27 feet. Over an inch of rain combining with snowmelt caused the minor flooding.

Flood, Luzerne

When
March 16, 5:30 AM EST to March 17, 12:30 AM EST
Where
Luzerne County, Wilkes Barre
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.250, -75.870

Minor flooding occurred on the Susquehanna River at Wilkes-Barre from the early morning hours of March 16th to the early morning hours of the 17th. The river at Wilkes-Barre crested at 23.0 feet which is 1.0 feet over the flood stage of 22 feet. Over an inch of rain combining with snowmelt caused the minor flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24115, 24117, 24122, 24124.